Could this be related to my HIV treatment?

Question

I was diagnosed in 1988. I have several tcell counts below 200 but am currently at 369 tcells and an undetectable viral load. About a year ago, we found that I was resistant to my therapy of nearly 10 years, viracept, zerit, and epivir. I started atripla and promptly broke out in a rash from head to toe. I was switched my current treatment of norvir, lexiva and truvada. I also broke out in a rash from head to toe but was given prednisone and worked through it. In the last few months, I've noticed some tingling in my right hand and feet. I've also noticed some really dark urine on waking in the morning but it's very intermittent. About a month ago I woke up to severe lower back pain and dark urine. My urine cleared up during the day and stayed clear for over a week. I woke again this morning to the severe lower back pain and dark urine again. I don't have a fever and otherwise feel fine. Should I be concerned? I don't see my HIV Doc again until February. Does this warrant a call to him? I had my regular blood work done a little over a week ago and haven't heard from the doctor so am guessing it was all good. I do have Hep C but my liver biopsy was good and my liver blood work is good.

Answer

The risk for neuropathy due to your current HIV regimen is fairly low and the distribution of your tingling sensation would also be fairly uncommon for HIV-treatment related peripheral neuropathy. A number of conditions can cause back pain and dark urine. It would be more concerning if that were progressive and/or constant. Tenofovir can cause kidney problems so contacting your HIV specialist to discuss with him/her is advised (may need to get a urine and blood check as well as an examination depending on further details). KH